Tuesday, July 5, 2011
A Day in the Life of a Mother in France
So, here goes:
Tuesday 5th July 2011
1am – I crawl into bed after spending several hours preparing songs for a Radio Interview later in the day.
6am – After 5 hours of blissful and uninterrupted sleep (which is very unusual), I’m rudely awoken by my alarm It's time for me to wake up Gary so he can go to the Growers Market in Toulouse to buy plants for our Garden Centre. He then showers and tries to chat a bit while I pull the covers over my head and try and grab a bit more sleep.
6.30am – Frankie my 3 year old daughter climbs into my bed “I haven't weed myself Mummy”, she proudly announces. “Good girl”, I reply – at least I won’t have to change her bed today. I then cuddle into her and try to steal a little more sleep.
6.45am – Luc my 6 year old comes bursting into the bedroom “Where’s Dad” he demands “He’s gone to Toulouse this morning”, I reply - I know where this is leading. We then have screams and tantrums “I want to see him! Why isn’t he here!” etc etc. I quickly think of something to distract him, “Look Matthew’s going to England today, you can go to the airport with him with Granny and Granddad”. Luc’s happy now. Then Frankie starts “I want to go to the airpop” “No you can’t go, you’re going to stay here with Elena (our Au pair)” More tears and screams “I want to go to the airpop”. Quick thinking again.... “You can stay here and go in the pool and maybe have a picnic outside with your dolls” Frankie's happy now. Then Luc starts again “I want to stay here, I don’t want to go to the airport”. Really, I can’t win! In the end I give Luc 2 euros to buy something at the airport and peace reigns again (well for a while at least).
7.15am – A quick shower, while children come in and out the bathroom going to the loo, cleaning teeth etc “Shut the door” I yell. After my shower I quickly stick on some eyeliner and mascara – don’t normally bother with makeup, but I’ve got a radio interview later. Yes I know it’s on the radio and no one can see me, but it’ll make me feel better.
7.30am – Get out of shower to find Frankie has very thoughtfully dressed herself in her entire wardrobe (or so it seems) topped with long trousers and thick woolly jumper. “Frankie, it’s really hot today, you need to wear a dress or shorts!”. Exasperated I strip her of her 3 layers of clothes, refold them all up, put them away and find her some shorts and a tee shirt.
7.45am – Get breakfasts for the 3 little ones – by this time 9 year old James has surfaced as well. Feed the dog and put the washing on and tumbler (I then have a guilt trip about forgetting to put the washing out yesterday and having to use the tumbler).
8.15am - I check the gite as we have some new guests arriving later in the day – put in the welcome pack and towels etc. Let the dog out. Then I grab some breakfast and a coffee.
8.45am – I try and find Matthew to say goodbye to him. Instead I find the guests we have in the other gite who’s electric has tripped. I then go and show them where the trip switch is and explain it’s one of the joys of living in France – you can’t put the toaster and the kettle on at the same time (especially when I’ve got the washing machine and tumbler on).
9.00am Go to say goodbye to Matthew but hear the dog barking and so let her in only to find the Waterboard men at the door – do I know where the meter is? “Desole, mais je ne sais pas?”, is my response. I leave them fumbling around the side of the house where the gas bottles are – seems the most likely place to me. Finally get chance to give my first born a big hug “Have a good flight and a lovely party and we’ll see you and Bis next week”. He’s bringing his girlfriend back with him to meet us for the first time – should be interesting. I think to myself “I hope Luc doesn’t start talking about poo and wee at the dinner table while she’s here”.
9.15am – I’m finally ready to go to work, I grab my papers and bag and Frankie runs at my legs. “Can I come with you Mummy”, “Sorry Frankie, no you can’t, Mummy has to go to work” I then bribe her with “If you’re a good girl for Elena today, I’ll bring you back something nice” (I make a mental note to make sure I do bring something back or they’ll be hell to pay).
9.30am – I step over the Waterboard man who’s head is down a hole –I presume he’s found the meter. I jump in the car to go to the Garden Centre (10 minutes late already)
9.40am – Arrive at the shop and our Apprentice is waiting at the gate. I apologise profusely explaining in my broken French why I was late. It wasn’t really necessary, but it’s good for me to practise.
9.45am – Show the apprentice how to do the watering, check till, check emails and start preparing notes for our interviews and printing out play list etc.
10.30am – Gary arrives at the shop from Toulouse, we catch up on how he got on at the market
10.45am – Gary and I leave the shop late for the interview in Auch (1 hour drive), grab a few sandwiches from the supermarket then arrive at the studios of Gascogne FM – OK, it’s not the BBC but we all have to start somewhere.
11.45am I do my interview first (to give Gary a chance to look through his). Sarah the Interviewer is really nice and makes me feel very relaxed. We chat about my life in France, Family, gites, my blog and my book. I hope the mic doesn’t pick up the rumbling of my tummy. We then swap, I sit back, relax and eat my sandwich while Gary does his interview mainly on our Garden Centre and Landscaping business.
I have to steal myself from grabbing the mic and answering for him when he keeps looking at me for help when he gets lost for words. I did tell him he should have found the time to look through the notes I'd made for him, but would he listen? I forgive him though - he's the busiest person I know!
2.15pm and we’re on the way back to to the shop. We have an hour in the car to reflect on our interviews and think of all the things we should have said but didn’t – oh well, we’ll know for next time.
3.15pm Drop Gary off at the shop, then I take Ryan our 17 year old (who’s been watching the shop for us), back home so that he can let the new guests in who are due to arrive about 5pm, then I dash back to the shop
3.45pm Back at the shop I take over from Gary who now has to go out on a Landscaping Estimate. I check the watering, serve a few customers, check my emails, answer a few calls. I’m pleased with myself for remembering to email the Gardening Club members about arrangements for the Barbecue later this month and then reply to some responses.
6.15pm - Shut the shop (after some last minute customers) then dash off to the supermarket to buy something for tea (and remember to get something nice for Frankie and the other little ones).
6.45pm - Get home, check how the kids have been with Elena, check Matthew got off alright to the airport, then dash out again to St Gaudens (1hr round trip) to drop Ryan off at a party. One of the hazards of having teenagers in rural areas – didn’t you know, I’m a part-time taxi driver too!
7.45pm - Finally get home (for good this time), then start making tea (tagliatelle with bacon, cheese and broccoli sauce). While it’s cooking I grab a beer and write a few notes on the blog that’s started spinning in my head on the drive back from St Gaudens “A day in the life of a mother in France”.
8.45pm – We eat (much later than usual) – not sure how a meal that usually takes about 30 minutes took an hour (maybe I got distracted).
9.30pm – Put a very tired little Frankie to bed. Gary has the pleasure of putting Luc and James to bed.
10.00pm – Make a cup of tea, phone my Dad to ask for help with childcare over the next few days. Then have a chat with Elena and let her know what’s happening tomorrow.
10.30pm My time at last – yeah! I check my blog and answer some comments, check Facebook and answer some more comments, check Twitter and am intrigued to see a tweet entitled “A Day in the Life of an Aspiring Author” – strange, it sounds familiar. I read it and can’t believe how closely it follows the format of the blog being written in my head. I had intended to write it tomorrow, but felt that despite feeling slightly dizzy because I’m so tired, I just had to get it out.
1.30am – I’m coming to the end of my blog and now I must really go to bed. Goodnight!
For those of you that stuck this blog out to the end - sorry it was a bit long, but if you can work out how I cope, can you tell me please :)